Fosamax, Boniva and others appears to increase AF requiring hospitalization
Clinical studies have suggested an association between bisphosphonate use and the onset of atrial fibrillation (AF) but data was not significant showing only a low risk.
Bisphosphonates (also called diphosphonates) are a class of drugs that prevent the loss of bone mass, used to treat osteoporosis and similar diseases. Bisphosphonates are marketed under names such as Fosamax, Boniva and Actonel.
Studies on the risks of developing AF, stroke, and cardiovascular mortality with the use of bisphosphonate are conflicting.
Dr. Abhishek Sharma, MD, MBBS, Internal Medicine, Maimonides Medical Center, and colleagues evaluated the risk of atrial fibrillation or AF (an irregular and often rapid heart rate that commonly causes poor blood flow to the body) events that required hospital admission, stroke, and cardiovascular mortality with the use of bisphosphonates through a systematic review of literature.
The authors conducted a systematic review of observational studies and randomized controlled trials (RCTs) by searching through the PubMed, CENTRAL, and EMBASE databases on he use of bisphosphonates from 1966 to April 2012 that reported the number of patients who developed serious AF, stroke, and cardiovascular mortality at follow-up. The review of studies included a total of 149,856 participants from six observational studies and 41,375 total participants from randomized controlled trials. The random-effects Mantel-Haenszel test was used to evaluate relative risk-adverse cardiovascular outcomes with the use of bisphosphonates.
Observational studies had showed an increased serious risk of AF among patients who had no prior history of atrial fibrillation but had history of fractures. Patients with cancer who received the drug intravenously and had no history of atrial fibrillation had increased atrial fibrillation risk compared with cancer patients without drug exposure who were age-, sex-, and cancer type-matched.
According to the researchers receiving bisphosphonates intravenously "induces a release of tumor necrosis factor alpha, interleukin 6, and inhibition farnesyl pyrophosphate synthase in the mevalonate pathway, leading to the accumulation of pyrophosphate," which, when increased in concentration, can "activate an inflammatory cascade and alter the expression of proteins that handle intracellular calcium" and increase risk for arrhythmias.
There was no increase in the risk of stroke or cardiovascular mortality with the use of bisphosphonates however they did warn this could be due to shorter-term follow-up with patients, as follow-up was an average of 2 to 6 years, which may not be sufficient to record stroke data when "one would have expected a higher rate of stroke in older patients with atrial fibrillation."
The researchers did caution that osteoporotic patients are at increased risk for cardiovascular disease, a risk that is "directly proportional to the severity of osteoporosis."
In their conclusion the researchers write “Evidence from RCTs and observational studies suggests a significantly increased risk of AF requiring hospitalization, but no increase in risk of stroke or cardiovascular mortality, with the use of bisphosphonate. “
This review appears in the October issue of Chest.